Alert archive / Pennsylvania / Frost Advisories in 2014
Frost Advisory 3, NWS State College, PA
NWS State College, PA issued this frost advisory at May 17, 2014, 2:34 PM EDT for 8 counties in Pennsylvania. It took effect at May 18, 2014, 5:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2014, 2:34 PM EDT (18:34 UTC)
- In effect from
- May 18, 2014, 5:00 AM EDT
- Expired
- May 18, 2014, 9:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA
The radar
The State College radar (KCCX), 59 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358 WWUS71 KCTP 171834 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 234 PM EDT SAT MAY 17 2014 .A COLD NIGHT IS IN STORM FOR WEST CENTRAL PENNSYLVANIA. PAZ004>006-010-011-017-024-033-180245- /O.NEW.KCTP.FR.Y.0003.140518T0900Z-140518T1300Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...DUBOIS...CLEARFIELD... JOHNSTOWN...SOMERSET 234 PM EDT SAT MAY 17 2014 ...FROST ADVISORY IN EFFECT FROM 5 AM TO 9 AM EDT SUNDAY... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 9 AM EDT SUNDAY. * TEMPERATURES...IN THE MID 30S. * TIMING...THE COLDEST TEMPERATURES WILL BE AROUND DAYBREAK SUNDAY MORNING. * IMPACTS...DAMAGE TO SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE. && $$
1 follow-up statement
180 WWUS71 KCTP 180550 NPWCTP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE STATE COLLEGE PA 150 AM EDT SUN MAY 18 2014 .A COLD NIGHT IS IN STORM FOR WEST CENTRAL PENNSYLVANIA. PAZ004>006-010-011-017-024-033-181300- /O.CON.KCTP.FR.Y.0003.140518T0900Z-140518T1300Z/ WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT... ST. MARYS...RIDGWAY...EMPORIUM...DUBOIS...CLEARFIELD... JOHNSTOWN...SOMERSET 150 AM EDT SUN MAY 18 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT THIS MORNING... * TEMPERATURES...IN THE MID 30S. * TIMING...THE COLDEST TEMPERATURES WILL BE AROUND DAYBREAK SUNDAY MORNING. * IMPACTS...DAMAGE TO SENSITIVE VEGETATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 17, 11:04 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 17, 11:04 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1104 AM EDT SAT MAY 17 2014 .SYNOPSIS... A DEEP UPPER LEVEL TROF WILL DRIFT ACROSS THE AREA THIS WEEKEND. THE SLOW MOVING DEEP TROUGH WILL MEANDER TO OUR EAST OVER THE NEXT 3-4 DAYS ALLOWING A WEAK UPPER LEVEL RIDGE TO BRING WARMER WEATHER TO OUR REGION BY THE MIDDLE PART OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... RADAR HAS LIGHT ISOLATED SHOWERS MOVING THROUGH CENTRAL PA...WITH LIGHT ACCUMULATIONS EXPECTED. THERE IS SOME CONVECTION FIRING OVER EASTERN OHIO/WESTERN PA...AND COULD SLOWLY DRIFT INTO THE CENTRAL MOUNTAINS LATER THIS AFTERNOON. HOWEVER FOR THE MOST PART THE COLD DRIER AIR IS KEEPING THE REGION GENERALLY STABLE. TODAY WILL BE ANOTHER COOLER THAN NORMAL DAY...LIKE SO MANY WE HAVE SEEN THIS SPRING...WITH HIGHS AVERAGING SOME 5 TO 15 DEG BELOW NORMAL. THE UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH THE OVERNIGHT...BUT THE OVERALL HEIGHT PATTERN SHOULD BE STARTING TO RISE IN RESPONSE TO THE TROUGH SLOWLY LIFTING OUT AND THE BROAD RIDGE STARTING TO BUILD IN FROM THE MIDDLE PART OF THE COUNTRY. HOWEVER WITH COLD CYCLONIC FLOW OVER THE LAKES...STILL CAN'T RULE OUT THE SMALL CHANCE OF A SHOWER OR SPRINKLE...ESPECIALLY OVER THE WESTERN AND NORTHERN HIGH TERRAIN. ONCE AGAIN OVERNIGHT LOWS WILL BE COLD ENOUGH FOR FROST...THOUGH CLOUD COVER WILL GENERALLY REMAIN...ANY BREAKS...WITH LIGHT WINDS COULD ALLOW FOR PATCHY FROST TO FORM. HAVE MADE A MENTION OF PATCHY FROST FOR SUNDAY MORNING...THOUGH HIGHLY DOUBT IT WILL BE WIDESPREAD. && .SHORT TERM /SUNDAY/... THE SURFACE HIGH WILL BE BUILDING OVER THE AREA SUNDAY...BUT FORECAST SOUNDINGS STILL SHOW LOW LEVEL MOISTURE CAPPED BY A STRONG SUBSIDENCE INVERSION. IT LOOKS LIKE WE CAN EXPECT SOME SELF DESTRUCT SUNSHINE AND I WOULDN'T RULE OUT A STRAY SHOWER OR SPRINKLE AS THE LAST OF THE UPPER TROUGH SLIDES OVERHEAD. WE'LL SEE DAYTIME HIGHS A FEW DEGREES HIGHER THAN TODAY...BUT STILL WELL BELOW NORMAL FOR MID MAY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... WE WILL START OFF THE EXTENDED PORTION OF THE FORECAST WITH THE APPROACH OF BUILDING HEIGHTS OUT OF THE MIDWEST AND GREAT LAKES. HOWEVER THE LARGE SCALE PATTERN SEEMS TO WANT TO FAVOR A RIDGE OVER THE CENTRAL US...WHICH EVENTUALLY HELPS REESTABLISH THE UPPER TROUGH OVER THE NERN US. LOOKS LIKE A PROLONGED PERIOD OF FAIR DRY WEATHER WILL BE HARD TO COME BY IN THE FORESEEABLE FUTURE. FOR SUNDAY NIGHT...IT SEEMS TO BE THE BEST NIGHT FOR THE POTENTIAL OF A MORE WIDESPREAD FROST AS THE HIGH WILL PROVIDE CLEAR- SCATTERED SKIES AND LIGHT WINDS. AFTER A CHILLY START...MONDAY WILL AT LEAST START FAIR. OPERATIONAL MODELS AND ENSEMBLES SHOW A CHANCE OF SHOWERS DROPPING IN ON US FROM THE NORTH DURING THE DAY...ON THE BACK SIDE OF THE STUBBORN TO DEPART TROUGH. MODELS AGREE IN THE UPPER RIDGE CRESTING OVER THE AREA TUESDAY...BUT THEY ALSO HINT AT MOISTURE POURING OVER THE RIDGE FROM THE APPROACHING SHORTWAVE THAT WILL BE SLIDING THROUGH SOUTHERN CANADA. THURSDAY AND FRIDAY WILL FEATURE A FAIR AMOUNT OF CLOUDINESS AND A CHANCE OF A FEW SHOWERS UNDER THE UPPER TROUGH THAT WILL COME TO DOMINATE THE NERN US ONCE AGAIN. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... FEW SHOWERS LIFTING NORTHWARD ACROSS THE NW PART OF PA. SOME LOWER CLDS MAY WORK INTO THE AREA FOR A FEW HOURS...BUT ALL SITES SHOULD BE VFR BY LATE MORNING. AGAIN...ANY LOWER CIGS OVR THE W MTNS SHOULD QUICKLY MIX OUT BY LATE MORNING...BUT COOL TEMPS ALOFT WILL PROMOTE STRATOCU...ESP ACROSS THE NW MTNS WHERE A FEW AFTN SHR COULD OCCUR AGAIN. HOWEVER...EVEN THERE VFR CONDS WILL PREDOMINATE. .OUTLOOK... SUN-TUE...NO SIG WX EXPECTED. WED...SCT PM TSRA IMPACTS POSSIBLE. && .HYDROLOGY... STREAMS AND CREEKS REMAIN SWOLLEN...WITH WATER RECEDING IN MOST LOCATIONS. THE LARGER STREAMS AND SMALL RIVERS ARE NEARING CRESTS. MOST LOCATIONS BELOW FLOOD STAGE. TWO POINTS JUST ABOVE FLOOD STAGE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE/CERU SHORT TERM...DANGELO LONG TERM...GRUMM AVIATION...CERU/MARTIN HYDROLOGY...
Hazardous weather outlook, May 17, 4:29 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 429 AM EDT SAT MAY 17 2014 PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-180830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING- 429 AM EDT SAT MAY 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AREAS OF FROST WILL BE POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ025>028-034>036-049>053-056>059-063>066-180830- BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 429 AM EDT SAT MAY 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:09 AM EDT | River Flood Warning | CTP | Cumberland, York | 12 hr |
Nearby
Frost Advisories in Pennsylvania, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.